Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 254, NWS Birmingham, AL

May 7, 2003Blount County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 7, 2003, 1:31 PM CDT for Blount County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 1:31 PM CDT (18:31 UTC)
Expired
May 7, 2003, 2:15 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Blount County, AL

The radar

The Birmingham radar (KBMX), 79 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 10:35 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1457 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WUUS54 KBMX 071831
SVRBHM
ALC009-071915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN ALABAMA

* UNTIL 215 PM CDT

* AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 6 MILES SOUTH OF LOCUST FORK...MOVING EAST 
AROUND   35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ALLGOOD AND 
HIGHLAND LAKE...IN SOUTHERN BLOUNT COUNTY.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT
FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

LARGE HAIL IS LIKELY WITH THIS STORM. 

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3395 8636 3388 8635 3383 8643 3382 8652
          3377 8659 3377 8666 3382 8672 3391 8673

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:39 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 7, 9:39 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
939 AM CDT WED MAY 07 2003

STORMS MOVING INTO THE WESTERN SECTIONS OF THE AREA.  CURRENT
FORECAST WILL BE ADJUSTED SLIGHTLY.  BUSY DAY AHEAD.

.BHM...NONE.
Hazardous weather outlook, May 7, 7:28 AM CDT, 6 hours 3 minutes before
ALZ011>015-017>050-071400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 AM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

ALABAMA WILL REMAIN IN A WARM AND UNSTABLE AIR MASS TODAY...AND WILL
CONTINUE TO SEE THE RISK OF SEVERE THUNDERSTORMS.  STRONG TO SEVERE
THUNDERSTORMS HAVE ALREADY MOVED INTO MISSISSIPPI...AND THESE ARE
EXPECTED TO MOVE EASTWARD INTO ALABAMA LATER THIS MORNING.  AFTER
THEY MOVE IN...THE THREAT OF SEVERE WEATHER WILL LAST INTO THE
AFTERNOON HOURS.

DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...WHILE
ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK.  THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS NORTHWARD OUT OF ALABAMA FOR THE END OF THE WEEK.

ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY
THROUGH TUESDAY...AT THIS TIME NO WIDESPREAD OR ORGANIZED AREAS OF
SEVERE STORMS AREA EXPECTED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD PREPARE FOR
ACTIVATION LATER THIS MORNING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:08 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson37 min
May 6, 7:17 PM CDTSevere Thunderstorm WarningBMXShelby58 min
May 6, 7:43 PM CDTSevere Thunderstorm WarningBMXJefferson32 min
May 6, 7:44 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega46 min
May 6, 7:56 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne64 min
May 6, 8:13 PM CDTSevere Thunderstorm WarningBMXShelby32 min
May 6, 8:29 PM CDTSevere Thunderstorm WarningBMXTalladega31 min
May 7, 10:19 AM CDTTornado WarningBMXLamar56 min
May 7, 11:07 AM CDTTornado WarningBMXLamar28 min
May 7, 11:17 AM CDTTornado WarningBMXFayette58 min
May 7, 11:53 AM CDTTornado WarningBMXWalker67 min
May 7, 12:37 PM CDTTornado WarningBMXJefferson53 min
May 7, 1:19 PM CDTTornado WarningBMXJefferson26 min
May 7, 1:25 PM CDTFlash Flood WarningBMXJefferson3 hr
May 7, 1:27 PM CDTTornado WarningBMXSt. Clair63 min
May 7, 1:45 PM CDTTornado WarningBMXJefferson15 min
May 7, 2:00 PM CDTFlash Flood WarningBMXSt. Clair3 hr
May 7, 2:11 PM CDTTornado WarningBMXTalladega64 min
May 7, 2:13 PM CDTTornado WarningBMXShelby62 min
May 7, 2:18 PM CDTTornado WarningBMXHale42 min
May 7, 2:22 PM CDTTornado WarningBMXCalhoun58 min
May 7, 2:29 PM CDTTornado WarningBMXSt. Clair31 min
May 7, 2:46 PM CDTTornado WarningBMXCleburne74 min
May 7, 2:52 PM CDTTornado WarningBMXClay53 min
May 7, 3:05 PM CDTFlash Flood WarningBMXCalhoun, Talladega4 hr
May 7, 3:05 PM CDTTornado Warning EmergencyBMXJefferson, St. Clair40 min
May 7, 3:11 PM CDTTornado WarningBMXTalladega34 min
May 7, 3:13 PM CDTFlash Flood WarningBMXCleburne4 hr
May 7, 3:13 PM CDTTornado WarningBMXRandolph62 min
May 7, 3:26 PM CDTFlash Flood WarningBMXClay4 hr
May 7, 3:35 PM CDTTornado WarningBMXPerry25 min
May 7, 3:36 PM CDTTornado Warning EmergencyBMXCalhoun, Talladega54 min
May 7, 3:37 PM CDTTornado Warning EmergencyBMXClay68 min
May 7, 3:45 PM CDTTornado WarningBMXJefferson60 min
May 7, 3:50 PM CDTFlash Flood WarningBMXRandolph4 hr
May 7, 3:58 PM CDTTornado WarningBMXSt. Clair32 min
May 7, 4:04 PM CDTFlash Flood WarningBMXJefferson4 hr
May 7, 4:09 PM CDTTornado WarningBMXRandolph51 min
May 7, 4:09 PM CDTTornado WarningBMXSumter66 min
May 7, 4:23 PM CDTTornado Warning EmergencyBMXClay, Cleburne, Randolph, Talladega52 min
May 7, 4:35 PM CDTFlash Flood WarningBMXSt. Clair4 hr
May 7, 4:38 PM CDTFlash Flood WarningBMXJefferson4 hr
May 7, 4:49 PM CDTSevere Thunderstorm WarningBMXSt. Clair56 min
May 7, 4:50 PM CDTTornado WarningBMXMarengo55 min
May 7, 4:54 PM CDTSevere Thunderstorm WarningBMXShelby36 min
May 7, 5:08 PM CDTTornado WarningBMXRandolph52 min
May 7, 5:32 PM CDTTornado WarningBMXClay43 min
May 7, 5:46 PM CDTTornado WarningBMXTalladega44 min
May 7, 5:51 PM CDTTornado WarningBMXMarengo54 min
May 7, 5:55 PM CDTTornado WarningBMXRandolph50 min
May 7, 5:57 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa33 min
May 7, 6:12 PM CDTTornado WarningBMXClay, Coosa, Tallapoosa48 min
May 7, 6:28 PM CDTTornado Warning EmergencyBMXChambers47 min
May 7, 6:41 PM CDTTornado WarningBMXRandolph34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.